SSRIs May Increase GI Bleeding Risk

the MPR take:

Previous research on a possible increased risk of upper gastrointestinal (GI) bleeding with use of selective serotonin reuptake inhibitors (SSRIs) has yielded conflicting results and has focused on long-term, not short-term, risk. A study in the journal Gastroenterology assessed risk of GI bleeding and SSRI exposure in 5,377 hospitalized adults with newly diagnosed GI bleeding and concomitant psychiatric diagnosis. The patients with short-term SSRI exposure (prior exposure within 1-14 days of GI bleeding) had a greater risk of GI bleeding, but this risk was absent in patients taking other antidepressant classes (tricyclic antidepressants, monoamine oxidase inhibitors, and serotonin and norepinephrine reuptake inhibitors). Further analysis showed that fluoxetine and sertraline were the only SSRIs linked with the increased GI bleeding risk; the risk was increased when SSRIs were combined with non-steroidal anti-inflammatory drugs (NSAIDs) or aspirin. When prescribing an antidepressant, clinicians should weigh the risks and benefits associated with SSRIs for patients at an increased risk of GI bleeding and consider other antidepressant classes.

In this population-based retrospective study, Wang et al utilized a case-crossover design to evaluate the risk of upper gastrointestinal (GI) bleeding after short-term exposure to selective serotonin reuptake inhibitors.

READ FULL ARTICLE

Loading links....